Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 24, 2017, 7:13 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 7:13 AM CDT (12:13 UTC)
- Expired
- Jul 24, 2017, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Houston County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX
The radar
The Houston radar (KHGX), 178 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WGUS54 KHGX 241213
FFWHGX
TXC225-373-407-455-241515-
/O.NEW.KHGX.FF.W.0029.170724T1213Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
713 AM CDT MON JUL 24 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Southwestern Trinity County in southeastern Texas...
North central San Jacinto County in southeastern Texas...
Central Houston County in southeastern Texas...
West central Polk County in southeastern Texas...
* Until 1015 AM CDT.
* At 711 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 4 to 6 inches of rain have
fallen since 5 AM. Flash flooding is occurring or is expected to
begin shortly.
* Some locations that will experience flooding include...
Trinity, Onalaska, Groveton, Sebastopol and Pennington.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3074 9512 3095 9540 3124 9539 3133 9521
3123 9521 3122 9520 3109 9499
$$1 follow-up statement
899
WGUS74 KHGX 241431
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
931 AM CDT MON JUL 24 2017
TXC225-373-407-455-241440-
/O.CAN.KHGX.FF.W.0029.000000T0000Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trinity TX-San Jacinto TX-Houston TX-Polk TX-
931 AM CDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN TRINITY...NORTH CENTRAL
SAN JACINTO...CENTRAL HOUSTON AND WEST CENTRAL POLK COUNTIES IS
CANCELLED...
The heavy rain has largely ended and flash flooding is no longer
expected to pose a threat. However, light to moderate rain continues
in the area, which may slow the improvement of any current flooding.
A flood advisory will be issued to replace this warning. Please
continue to heed any remaining road closures.
LAT...LON 3074 9512 3095 9540 3124 9539 3133 9521
3123 9521 3122 9520 3109 9499
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:35 AM CDT, 38 minutes earlier.
Area forecast discussion, Jul 24, 6:35 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 AM CDT Mon Jul 24 2017
.AVIATION...
A few items of note this morning as northern Texas convective
outflow has provided the initiation and focus for slow-moving
clustering storms north and east of the hubs. Anticipating that
this activity will only impact Huntsville as showers and storms
build back to the west over their air space...VCSH over the next
couple of hours with a possible addition of thunder through 15-16Z
as it continues to be monitored. The second mention will be of a
lower level jet stream hugging the coast through mid-day. Albeit
forecast to weaken...this jet could introduce periodic early day
MVFR ceilings but will most likely be noticed in higher turbulence
within the lower few thousand feet. Thus...early day attention
needs to be paid for the existence of lower level turbulence across
more southern region terminals. Drier air working its way in from
the southwest should preclude the mention of afternoon precipitation
and aid in scouring out lower level decks (just mid level ceilings).
A slight chance for a repeat of north(east)ern state storm outflow
reaching the northern hubs tomorrow morning. 31
&&
.PREV DISCUSSION... /ISSUED 351 AM CDT Mon Jul 24 2017/
DISCUSSION...
3 AM temperatures across Southeast Texas range from the upper 70s/near
80 well inland to the mid 80s at the coast. An outflow boundary from
earlier north Texas convection and possibly some weak convergence has
helped to set off slow moving showers and thunderstorms across our far
north and northeast counties, roughly from the Latexo/Crockett area
to around Apple Springs and from the Lake Livingston area to Moscow.
Leftover boundaries from these overnight storms could help to generate
more activity during the day today in and around that area, and that
is where we are carrying the higher rain chances. More stability should
exist the further south and southwest you go, and that is where little
to no rain is expected. Afternoon high temperatures in/around the rain
areas should not be as warm as the rest of the area. With mid/upper
level high pressure building into the area as the rest of the week
progresses, low rain chances (generally 20% or less) and increasing
heat can be expected for a majority of us. We'll need to keep a close
eye on heat index values that could approach heat advisory values of
108 degrees. Models are still trying to set up a western U.S. ridge
and an eastern U.S trough over the weekend, and this might allow for
a weak frontal boundary to enter our area and bring with it our next
best chances of rain and potential heat relief. 42
MARINE...
Surface high pressure situated off the upper Texas coast is likely
the reasoning for this recent suppression of shower and storm
activity. The presence of the lower level jet stream paralleling the
coast has allowed a more persistent caution level wind to hang on
through early Monday morning. A weakening low level jet with the
westward expansion of northern Gulf-centered high pressure will
lower onshore winds to below caution criteria through the morning.
This will also create enough subsidence to inhibit any significant
local water shower or thunderstorm development through the week. The
general theme this week will be much less shower and storm
activity with light onshore flow over average 2 to 3 foot seas. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 97 77 100 77 100 / 30 10 10 10 20
Houston (IAH) 97 78 97 78 97 / 20 10 10 10 20
Galveston (GLS) 93 83 93 83 93 / 10 10 10 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning for the
following zones: Brazoria...Chambers...Galveston.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...42
Aviation/Marine...31Hazardous weather outlook, Jul 24, 3:57 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 357 AM CDT Mon Jul 24 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-251200- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 357 AM CDT Mon Jul 24 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Showers and thunderstorms are possible, mainly well to the north of Interstate 10. Outside of the rain areas, heat index values will be on the rise. Make sure precautions are taken to keep people and pets safe from the heat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday As the week progresses, rain chances come down, but heat index values might have the potential to rise toward heat advisory levels. Continue to make sure precautions are taken to keep people and pets safe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:39 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 36 min |
| Jul 24, 4:11 AM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 3 hr |
| Jul 24, 4:36 AM CDT | Flash Flood Warning | HGX | Houston, Trinity | 3 hr |
| Jul 24, 5:25 AM CDT | Areal Flood Advisory | HGX | Houston, Polk, San Jacinto, Trinity, Walker | 3 hr |
| Jul 24, 7:28 AM CDT | Areal Flood Advisory | HGX | Houston | 2 hr |
| Jul 24, 8:59 AM CDT | Rip Current Statement | HGX | Brazoria, Chambers, Galveston | 14 hr |
| Jul 24, 9:38 AM CDT | Areal Flood Advisory | HGX | Houston, Polk, San Jacinto, Trinity | 2 hr |
| Jul 24, 11:47 AM CDT | Areal Flood Advisory | HGX | Houston, Polk, San Jacinto, Trinity | 58 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.